Kentucky, 2019

Flash Flooding and Hail in Kentucky, August 6 to 7, 2019

August 6 to 7, 2019 · NWS LMK · 5 events in 3 counties and zones

Surface high pressure was over the upper Mid-west while a cold front extended through central Indiana to southwest through Missouri. In the mid and upper levels, northwest flow prevailed over southern Indiana and central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Surface high pressure was over the upper Mid-west while a cold front extended through central Indiana to southwest through Missouri. In the mid and upper levels, northwest flow prevailed over southern Indiana and central Kentucky. Ahead of the cold front, a line of storms began with the heating of the day. This line traveled south as it intensified, becoming a Mesoscale Convective System (MCS) which produced large severe hail in southern Indiana and hail and damaging winds in central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 6, 4:02 PM CST, 19 minutes earlier.

Area forecast discussion, Aug 6, 4:02 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
602 PM EDT Tue Aug 6 2019

.Forecast Update...
Issued at 555 PM EDT Tue Aug 6 2019

Decided to extend Severe Thunderstorm Watch #555 southward to
include Perry (IN), Hancock, and Ohio counties. Storms are severe
warned in PAH's area, and the environment should remain strongly
unstable (3500/4000 J/KG SB CAPE) for a while longer. In addition,
the axis of stronger DCAPE values around 1000-1200 J/KG has pushed
further east allowing for the possibility of stronger wind gusts
from any storm. Will update the products shortly with the new watch.

&&

.Mesoscale Update...
Issued at 335 PM EDT Thu Aug 6 2019

Isolated thunderstorms have developed in a moderately unstable
airmass across southern Indiana and east central KY this afternoon.
Overall deep layer shear is pretty lacking so only expect these
storms to be pulse in nature. An isolated damaging wind threat can't
be ruled out, but overall the main threats should be brief heavy
rainfall, gusty winds to 40 mph, cloud to ground lightning, and
small hail.

The bigger concern is for a more organized cluster of storms near
St. Louis and over southern Illinois that could move into our region
this evening. These storms have initiated on convergence ahead of a
weak surface front and are in a strongly unstable environment
characterized by 4000-5000 J/KG of SB CAPE. Although deep layer
shear is still somewhat marginal in this area it appears to be just
sufficient enough for some organization and multicell clusters
capable of isolated damaging winds. A nice exit region of a mid and
upper jet seems to be helping these values just a little bit. DCAPE
values are mostly ranging in the 1000-1200 J/KG in the area of
concern, so gusty winds will likely be the main threat. However, a
few instances of larger hail may also be possible given the amount
of instability. Parameters drop off pretty steadily as you get into
our western CWA, however may still be sufficient enough this evening
to support a few strong to severe storms, especially if the upstream
convection is able to organize. Will monitor our NW CWA and look to
extend the Severe Thunderstorm Watch past Dubois county if the
threat looks to survive east of that area.

&&

.Short Term...(This evening through Wednesday)
Updated at 255 PM EDT Tue Aug 6 2019

...A Few Strong To Severe Storms Possible This Evening...

Showers and storms are expected this afternoon and evening as a cold
front and upper trough approach the region.  A few storms have
already begun popping up over southern Indiana and north central
Kentucky.  This isld-sct activity is expected to continue through
early evening.  A more organized cluster of storms is expected to
get going to our NW by mid afternoon and drop SSW into western and
central KY later this evening.  With moderate instability and decent
shear values, any storms this afternoon and evening will have the
potential to become strong to severe.  The main threat will be
damaging winds with these storms, however, small hail and brief
heavy rainfall may also accompany them. Severe Thunderstorm Watch
#0555 has been issued until 9 PM CDT for Dubois county, but a local
extension may be possible should storms survive the weaker
parameters in our area later this evening.  Showers and storms
should exit the region late tonight into Wed morning.

For Wednesday, expect lingering showers and perhaps isld t-storms
mainly east of I-65 in the morning until the cold front clears the
region.  The afternoon hours should be mainly dry with skies
becoming partly cloudy.

Overnight temps will range from 66-71 for lows with highs Wed
afternoon in the 82-88 degree range.

.Long Term...(Wednesday night through Tuesday)
Updated at 255 PM EDT Tue Aug 6 2019

Wednesday Night - Thursday

Dry NW flow aloft in the wake of the passing shortwave and cold
front will keep this period quiet. Some model data suggests that a
few showers/storms could pop up later Thursday afternoon, but think
the majority of activity will hold off until later Thursday night as
another weak front approaches. Thursday should be pretty warm as
highs reach the upper 80s and low 90s.

Thursday Night - Friday

The next notable chance for showers and storms arrives Thursday
night and lasts across southern KY into Friday. A cold front
trailing from an eastern Canada system will slide through the area,
providing focus for scattered showers and storms. Some of the storms
across southern Indiana could be on the stronger side Thursday night
as marginal deep layer shear combines with what appears to be at
least modest buoyancy. Current SPC Outlook has our far NE CWA in the
Marginal Risk which looks pretty good for now.

Any shower or storm activity across southern KY will likely not be
strong on Friday, but will keep pops in that area. Some slightly
"cooler" air will be around in the wake of the cold front, so look
for highs to only reach around the mid to upper 80s by Friday.

Friday Night - Tuesday

The upper pattern will transition from ridging over the west central
CONUS and troughing in the eastern CONUS through the weekend to a
more zonal belt of westerlies across the northern half of country by
early next week. This should result in a mostly dry weekend as dry
NW flow aloft still holds along with surface high pressure taking
hold behind the late week cold front. A few showers and storms may
pop up later Sunday, but overall looks to be a pretty nice weekend
with temps near normal.

Confidence is lower for the early week time frame, however there
does appear to be some loose agreement among models that this will
be a more active time. Several disturbances should be able to pass
through the zonal flow aloft, combined with a decent amount of
instability developing on the periphery of the upper ridge centered
over TX. The end result will be shower and storms chances, but can't
be too specific given low confidence in timing/placement of
individual wave embedded in the zonal flow. Temps should continue to
run pretty near normal for this time of year.

&&

.Aviation...(18Z TAF Issuance)
Updated at 145 PM EDT Tue Aug 6 2019

The main TAF concern this afternoon and evening will be the
development of showers and storms ahead of a cold front moving
southeast toward the area.  Convection should start across
HNB/SDF/LEX between 19-22Z and then BWG a little later between 0-2Z.
The strongest storms will contain gusty winds and reduced flight
conditions to IFR.  Have included a tempo group during the late
afternoon/evening time frame for each TAF site to convey the most
likely period for strong storms.  Convection should end from NW to
SE between 5-10Z tonight with the cold front passage shortly after.
Along and just behind the cold front, MVFR and possibly even high
end IFR cigs should blanket the area from 9-10Z through mid morning.
Winds will remain SSW through tonight veering to the W behind the
fropa tomorrow morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...BJS
Update...BJS
Short Term...AMS
Long Term...BJS
Aviation...AMS
Hazardous weather outlook, Aug 6, 4:20 PM CST, 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Louisville KY
620 PM EDT Tue Aug 6 2019

INZ076>079-084-090>092-KYZ024-025-027>043-045>049-053>057-061>067-
070>078-081-082-072230-
Orange-Washington-Scott-Jefferson-Crawford-Harrison-Floyd-Clark-
Breckinridge-Meade-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry-
Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Nelson-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-Madison-Butler-
Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-
Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, English,
Corydon, New Albany, Jeffersonville, Hardinsburg, Brandenburg,
Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange,
Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville,
Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond,
Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville,
Liberty, Stanford, Russellville, Bowling Green, Franklin,
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
620 PM EDT Tue Aug 6 2019 /520 PM CDT Tue Aug 6 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are expected late this afternoon
through this evening. A few strong to severe storms could produce
gusty winds and small hail in addition to brief heavy rainfall and
cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another chance for thunderstorms exists Thursday night into Friday.
Gusty winds and brief heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage or
hail to the National Weather Service in Louisville Kentucky.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ083-089-KYZ023-026-072230-
Dubois-Perry-Hancock-Ohio-
Including the cities of Jasper, Tell City, Lewisport, Hawesville,
and Hartford
620 PM EDT Tue Aug 6 2019 /520 PM CDT Tue Aug 6 2019/

...SEVERE THUNDERSTORM WATCH 555 IN EFFECT UNTIL 10 PM EDT /9 PM
CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are expected late this afternoon
through this evening. A few strong or severe storms could produce
isolated damaging winds and large hail in addition to brief heavy
rainfall and cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another chance for thunderstorms exists Thursday night into Friday.
Gusty winds and brief heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage or
hail to the National Weather Service in Louisville Kentucky.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BJS

In the hours before

Special weather statement, Aug 6, 2:14 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
414 PM EDT Tue Aug 6 2019

INZ078-079-092-KYZ032-062045-
Jefferson-Clark-Scott-Trimble-
414 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...
NORTHEASTERN CLARK...SOUTHEASTERN SCOTT AND WEST CENTRAL TRIMBLE
COUNTIES...

At 414 PM EDT, a strong thunderstorm was located 10 miles southwest
of Madison, moving southeast at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Saluda, Bethlehem, Marysville, Otto, Trout, Paynesville, Nabb,
Chelsea, Hibernia and Wises Landing.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3862 8534 3852 8543 3852 8544 3851 8546
      3846 8551 3860 8567 3868 8552
TIME...MOT...LOC 2014Z 307DEG 15KT 3862 8552

CG
Special weather statement, Aug 6, 2:37 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Louisville KY
437 PM EDT Tue Aug 6 2019

INZ092-KYZ031-062100-
Clark-Oldham-
437 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLARK AND NORTHEASTERN
OLDHAM COUNTIES...

At 437 PM EDT, a strong thunderstorm was located 9 miles northwest of
La Grange, moving southeast at 15 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Russell Corner and Oldham.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3853 8543 3852 8543 3852 8538 3851 8537
      3851 8536 3849 8532 3841 8542 3853 8551
      3855 8550
TIME...MOT...LOC 2037Z 312DEG 13KT 3852 8546

CG
Local storm report, Aug 6, 2:56 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
456 PM EDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             3 SE OTTO               38.54N 85.42W
08/06/2019  E0.70 INCH       CLARK              IN   BROADCAST MEDIA

&&

DM
Special weather statement, Aug 6, 2:58 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
458 PM EDT Tue Aug 6 2019

KYZ031>033-062130-
Oldham-Henry-Trimble-
458 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OLDHAM...SOUTH
CENTRAL TRIMBLE AND SOUTHWESTERN HENRY COUNTIES...

At 458 PM EDT, a strong thunderstorm was located near New Castle,
moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Castle, Pendleton, Eminence, Campbellsburg, Smithfield, Delville,
Russell Corner, Sligo, Sulphur and Tarascon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3848 8505 3835 8518 3836 8527 3845 8542
      3855 8530
TIME...MOT...LOC 2058Z 304DEG 19KT 3847 8528

RJS
Special weather statement, Aug 6, 3:52 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
452 PM CDT Tue Aug 6 2019

KYZ026-062215-
Ohio-
452 PM CDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL OHIO COUNTY...

At 451 PM CDT, a strong thunderstorm was located 8 miles southeast of
Livermore, moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hartford, Beaver Dam, Centertown, Mchenry, Rockport, Matanzas, No
Creek, Heflin, Simmons and Equality.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3738 8709 3739 8710 3745 8710 3756 8698
      3736 8681 3733 8699 3736 8703 3737 8705
      3737 8707 3734 8710 3737 8711
TIME...MOT...LOC 2151Z 241DEG 14KT 3740 8705

RJS
Special weather statement, Aug 6, 4:00 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
600 PM EDT Tue Aug 6 2019

INZ083-062230-
Dubois-
600 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUBOIS COUNTY...

At 559 PM EDT, a strong thunderstorm was located 9 miles north of
Jasper, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Jasper, Ellsworth, Dubois, Hillham, Thales, Cuzco, Portersville,
Dubois Crossroads, Kellerville and Crystal.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3850 8698 3850 8696 3849 8696 3849 8695
      3851 8693 3850 8691 3850 8688 3853 8683
      3853 8669 3841 8668 3843 8707
TIME...MOT...LOC 2159Z 273DEG 20KT 3852 8699

RJS

The radar

The Ft Campbell radar (KHPX), 90 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Ohio

When
August 6, 4:21 PM CST
Where
Ohio County, 2.65 mi SW of Dukehurst
Measured
1.75 in hail
Reported by
Public
Coordinates
37.490, -86.900

The public reported 1.75 hail.

Thunderstorm Wind, Ohio

When
August 6, 4:22 PM CST to 4:24 PM CST
Where
Ohio County, 1.27 mi NE of Rockport to 0.47 mi ENE of Echols
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.345, -86.986

Trees were down near State Road 1245.

Thunderstorm Wind, Logan

When
August 6, 6:40 PM CST
Where
Logan County, 1.41 mi E of Lickskillet
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.733, -86.955

A tree came down along Watermelon Road.

Flash Flood, Nicholas

When
August 7, 3:00 AM EST to 5:00 AM EST
Where
Nicholas County, 0.65 mi SE of Carlisle to 0.84 mi SE of Carlisle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.313, -84.023

Water was flowing over Moorefield Road and East Union Road.

Flash Flood, Nicholas

When
August 7, 3:00 AM EST to 5:00 AM EST
Where
Nicholas County, 0.38 mi ENE of Myers to 0.32 mi ENE of Myers
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.352, -83.943

Cassidy Creek Road flooded near Myers Station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847129, 847148, 847155, 847123, 847128.